Alert archive / South Dakota / Tornado Warnings in 2017

Tornado Warning 10, NWS Aberdeen, SD

June 13, 2017Marshall County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 13, 2017, 6:57 PM CDT for Marshall County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 6:57 PM CDT (23:57 UTC)
Expired
Jun 13, 2017, 7:30 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 55 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-220 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WFUS53 KABR 132357
TORABR
SDC091-140030-
/O.NEW.KABR.TO.W.0010.170613T2357Z-170614T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
657 PM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southwestern Marshall County in northeastern South Dakota...

* Until 730 PM CDT
    
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Amherst, or 9 miles southwest of Britton, moving
  north at 15 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. At 642 PM CDT, a funnel cloud 
           was reported 3 miles west of Pierpont. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Britton, Langford and Amherst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4580 9768 4559 9783 4566 9798 4586 9798
TIME...MOT...LOC 2356Z 201DEG 12KT 4572 9792 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SRF
1 follow-up statement
329 
WWUS53 KABR 140010
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
710 PM CDT TUE JUN 13 2017

SDC091-140030-
/O.CON.KABR.TO.W.0010.000000T0000Z-170614T0030Z/
Marshall SD-
710 PM CDT TUE JUN 13 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WEST
CENTRAL MARSHALL COUNTY...
    
At 709 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Amherst, or near Britton, moving northeast at 20
mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. Trained spotters reported a 
         rotating wall cloud and several funnel clouds 4 miles to 
         the southwest of Britton at 708 PM CDT. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Britton and Amherst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4580 9768 4565 9781 4574 9798 4586 9798
TIME...MOT...LOC 0009Z 219DEG 19KT 4578 9788 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SRF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:52 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 2:52 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
252 PM CDT Tue Jun 13 2017

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 252 PM CDT Tue Jun 13 2017

Still plenty of clouds across much of the CWA this afternoon as
dewpoints continue to climb through the upper 60s and lower 70s.
Surface trough is west of the James valley, but looks to have
cleared the Missouri valley as winds have turned north/northwest
there already. CAM solutions still showing convection beginning in
the next few hours, and will likely have to await the vort maxima
over western Nebraska to get the larger scale ascent going. Severe
parameters still support potential for large hail, damaging winds,
and even an isolated tornado or two. Winds are more backed across
the eastern CWA where there may be a better tornado potential.
Initially, storms may fire over FSD CWA as satellite suggests the
cumulus are becoming a bit more congested east of Chamberlain. Have
made a few adjustments to POPs based on current thinking and CAM
trends. Whatever activity that develops late this afternoon is
expected to form a line/broken line of storms as activity pushes
east into MN later this evening. Activity looks to be out of the
area by 06Z tonight. Dry conditions will return on Wednesday, with
breezy west winds. Highs will rise into the lower 80s for most
locations.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 252 PM CDT Tue Jun 13 2017

The long term looks to be a bit more tranquil. Flat mid level flow
across the region should gradually transition to a western conus
ridge and eastern conus trof by the end of the period. This should
result in temperatures averaging out right around normal for most of
the period. The highest probabilities for measurable rain should be
on Saturday as a decent wave aloft moves across the forecast area.
Stability progs suggest not much chance of severe weather throughout
the entire long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1239 PM CDT Tue Jun 13 2017

A mix of vfr/mvfr cigs will continue over the east into the
afternoon, but mainly vfr conditions should take over by mid to
late afternoon after some day time mixing. Showers and storms are
expected to fire up late this afternoon and evening mainly around
KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017

MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jun 13, 5:55 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             BATH                    45.47N 98.32W
06/13/2017  E0.50 INCH       BROWN              SD   EMERGENCY MNGR

&&

RV
Local storm report, Jun 13, 5:59 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TORNADO          5 SSW ZELL              44.83N 98.77W
06/13/2017                   HAND               SD   LAW ENFORCEMENT

            SEVERAL BUILDINGS AND TREES DAMAGED. RADAR
            ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 6:07 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 W BRENTFORD           45.16N 98.36W
06/13/2017                   SPINK              SD   NWS EMPLOYEE

            TREE LIMBS DOWN.

&&

RL
Local storm report, Jun 13, 6:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 N BRENTFORD           45.17N 98.32W
06/13/2017                   SPINK              SD   TRAINED SPOTTER

            POWER POLE SNAPPED. RADAR ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 6:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          1 S GROTON              45.44N 98.10W
06/13/2017                   BROWN              SD   TRAINED SPOTTER

&&

RL
Local storm report, Jun 13, 6:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FUNNEL CLOUD     3 W PIERPONT            45.50N 97.89W
06/13/2017                   DAY                SD   TRAINED SPOTTER

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:41 PM CDTSevere Thunderstorm WarningABRJones, Stanley49 min
Jun 13, 12:21 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Stanley39 min
Jun 13, 1:00 AM CDTSpecial Weather StatementABRHughes45 min
Jun 13, 1:14 AM CDTSpecial Weather StatementABRSully46 min
Jun 13, 1:22 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully38 min
Jun 13, 2:02 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hughes, Hyde, Potter, Sully43 min
Jun 13, 2:39 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Hyde, Spink51 min
Jun 13, 3:19 AM CDTSpecial Weather StatementABRBrown41 min
Jun 13, 3:36 AM CDTSevere Thunderstorm WarningABRBrown, Marshall39 min
Jun 13, 4:15 AM CDTSpecial Weather StatementABRDay, Marshall45 min
Jun 13, 5:04 AM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts24 min
Jun 13, 7:07 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin25 min
Jun 13, 3:28 PM CDTSevere Thunderstorm WarningABRHand47 min
Jun 13, 3:49 PM CDTSpecial Weather StatementABRJones41 min
Jun 13, 3:59 PM CDTTornado WarningABRHand31 min
Jun 13, 4:08 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink52 min
Jun 13, 4:21 PM CDTTornado WarningABRFaulk, Hand, Spink39 min
Jun 13, 4:29 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningABRPotter, Walworth44 min
Jun 13, 4:51 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink39 min
Jun 13, 5:06 PM CDTSevere Thunderstorm WarningABRFaulk, Hughes, Hyde, Potter, Sully39 min
Jun 13, 5:13 PM CDTSpecial Weather StatementABRBuffalo47 min
Jun 13, 5:17 PM CDTSevere Thunderstorm WarningABRBrown, Spink43 min
Jun 13, 5:28 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Potter, Walworth47 min
Jun 13, 5:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde47 min
Jun 13, 5:44 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Jun 13, 5:48 PM CDTSpecial Weather StatementABRBrule42 min
Jun 13, 6:06 PM CDTTornado WarningABRHand24 min
Jun 13, 6:08 PM CDTTornado Warning Tornado observedABRBrown37 min
Jun 13, 6:13 PM CDTTornado WarningABRBrown, Day32 min
Jun 13, 6:34 PM CDTTornado WarningABRBrown, Day, Marshall26 min
Jun 13, 6:43 PM CDTSevere Thunderstorm WarningABRClark, Spink47 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningABRBrown46 min

Nearby

Tornado Warnings in South Dakota, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.